Heavy Rain, Duval
- When
- May 15, 1:00 AM EST to 1:56 PM EST
- Where
- Duval County, (Jax)jacksnville Int
- Reported by
- ASOS
- Coordinates
- 30.500, -81.680
The ASOS station at the Jacksonville Airport measured a storm total rainfall of 2.36 inches.
A weak pressure pattern was across the local area with a ridge across the western Atlantic and a mid/upper level across the Carolinas to Florida panhandle with weak SW flow aloft over the local area. 7 degC/km with surface based CAPE increasing to near 2500 J/kg in the afternoon with surface dew pts near 70 degF.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A weak pressure pattern was across the local area with a ridge across the western Atlantic and a mid/upper level across the Carolinas to Florida panhandle with weak SW flow aloft over the local area. Mid level temps warmed, but mid level lapse rates were modest around 6.7 degC/km with surface based CAPE increasing to near 2500 J/kg in the afternoon with surface dew pts near 70 degF. Shear was not impressive, but neared 15-25 kts across NE FL in the afternoon which enabled some stronger cells to form with gusty wind, hail and weak tornado potential.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 14, 7:08 PM EST, 5 hours 52 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
808 PM EDT Sat May 14 2022
.UPDATE...
Atlantic and Gulf sea breezes are colliding along US 301 and
scattered thunderstorms. Scattered showers and isolated storms
will continue along the sea breeze merger through 10 o'clock.
Locally heavy rainfall is the most likely threat over the next few
hours. No major adjustments to the forecast, aside from tapering
rain chances off a bit earlier than the inherited forecast. Patchy
to areas of fog will develop again tonight and may become locally
dense during the predawn hours Sunday along portions of the I-95
corridor. Temperatures will be near normal tonight - mid 60s
inland near 70 at the coast.
&&
.AVIATION...
[Through 00Z Monday]
An isolated thunderstorm may impact GNV through 02z but elsewhere
the thunderstorm potential has waned and rain-free conditions will
prevail. Overnight, transient MVFR/IFR visibilities will be
possible at all TAF sites between 09z-13z tonight along with
occasional IFR/LIFR ceilings. East coast sea breeze will move
across most terminals (except GNV) during the afternoon Sunday,
with east wins around 6-12 knots and scattered cumulus around 4-5
kft. The west coast sea breeze will reach GNV during the mid
afternoon with similar speeds. Showers and isolated storms will
develop along the sea breezes and may bring temporary MVFR
conditions through the afternoon and early evening Sunday.
&&
.PREV DISCUSSION [308 PM EDT]...
.Near Term...[through Tonight]...
Surface high pressure will be east of the region Tonight. The east
coast sea breeze will push well inland this afternoon, and will
intersect with the gulf sea breeze near the I75 corridor toward
sunset. Isolated convection will move inland with the sea breeze
boundaries, with the best chances this afternoon and evening near
the I75 corridor. Convection will dissipate by midnight, with patchy
fog developing toward sunrise.
Lows in the middle 60s Tonight, except upper 60s coast.
.Short Term...[Sunday through Wednesday]...
High pressure to the east will slowly drift further east through
Sunday night. Convective chances will exist along the sea breeze
boundaries Sunday afternoon, with the greatest chances well inland
near the I75 corridor, where the east coast and gulf sea breezes are
expected to meet. This activity will dissipate Sunday evening.
The high will move further away on Monday, as a cold front
approaches from the northwest. The cold front will sink into SE GA
Monday night, and stall near the FL/GA line on Tuesday. The boundary
will dissipate into Tuesday night. A flow from the southwest on
Monday, will push the gulf sea breeze well across the forecast area,
with the east coast sea breeze struggling to make it past I95
corridor. With this pattern the best chance for isolated storms will
be over eastern half of the forecast area. On Tuesday, the flow from
the southwest will not be as strong, which will allow the east coast
sea breeze to move further inland, with a chance for isolated storms
across the area.
The region will be between high pressure to the east Wednesday, and
an area of low pressure over the mid west. The flow will be fairly
weak on Wednesday, with the east coast and gulf sea breezes meeting
over the middle of the forecast area, where best chance for isolated
storms is forecast.
Temperatures will moderate this period, with highs in the lower 90s
away from the coast becoming common by midweek.
.Long Term...[Wednesday night through Saturday]...
High pressure will be southeast of the region Wednesday night
through Thursday night as an eastward moving area of low pressure
moves to the north. A low chance for diurnally driven convection
is expected Thursday afternoon mainly along sea breeze boundaries.
High pressure will remain to the east southeast Friday into
Saturday, as moisture gradually increases across the region. Mainly
diurnal convection is expected, which will focus on sea breeze
boundaries.
Temperatures this period will be above normal, with highs away from
the coast in the lower to mid 90s common away from the coast
Thursday and Friday. With the increased chance for convection on
Saturday, temperatures will trend a little lower.
.Marine...
High pressure will be east of the region through Monday. A cold
front will move southeast into the region Monday night and stall
through Tuesday, before dissipating Tuesday night. High pressure
will be east southeast of the region Wednesday through Saturday.
Rip Currents: SE GA Moderate through Sunday
NE FL Moderate through Sunday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 86 65 91 66 / 10 30 30 20 10
SSI 68 84 68 86 69 / 10 20 20 10 10
JAX 64 86 66 91 67 / 10 20 30 20 10
SGJ 70 84 67 87 68 / 10 20 20 20 0
GNV 65 88 65 90 67 / 30 40 40 20 0
OCF 64 90 65 90 67 / 20 40 30 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&Special Weather Statement
National Weather Service Jacksonville FL
941 PM EDT Sat May 14 2022
FLZ023-GAZ364-150215-
Baker FL-Western Charlton GA-
941 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of central Baker and
southern Charlton Counties through 1015 PM EDT...
At 940 PM EDT, Doppler radar was tracking a strong thunderstorm over
Taylor, or 23 miles north of Raiford, moving northeast at 10 mph.
HAZARD...Wind gusts of 45 mph, half inch hail, and minor flooding
due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Taylor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3032 8227 3036 8236 3050 8233 3046 8217
TIME...MOT...LOC 0140Z 204DEG 10KT 3040 8229
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KBThe Jacksonville radar (KJAX), 3 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
2 thunderstorm wind, 1 heavy rain, 1 tornado, 1 hail. Local standard time, as filed.
The ASOS station at the Jacksonville Airport measured a storm total rainfall of 2.36 inches.
A brief tornado was observed by NWS employees near the intersection of I-295 and I-95, just SSE of the Jacksonville International Airport. The vortex briefly touched the ground, but significant damage was not observed or reported.
Broadcast media shared an image of a railroad crossing arm damaged by wind at Airport Center Drive and North Main Street. The image was shared via Social Media. The time of damage was based on radar.
Quarter size hail was observed on social media. Report shared by Broadcast Meteorologist.
A tree was blown down and blocked the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023253, 1023254, 1023255, 1023252, 1023256.